Non-steroidal Anti-inflammatory Drug (NSAID)-, Potassium Supplement-, Bisphosphonate-, and Doxycycline-Mediated Peptic Ulcer Effects: A Narrative Review
Peptic ulcers are a common condition that arises from an imbalance between acid production and gastroduodenal protective factors. Various drugs, including non-steroidal anti-inflammatory drugs (NSAIDs), potassium supplements, bisphosphonates, and doxycycline, can increase the development of peptic ulcers. NSAIDs are one of the most common medications prescribed for pain relief, and they also inhibit the formation of cyclooxygenase-1 (COX-1). COX-1 helps in the production of mucus that lines the stomach, so by inhibiting COX-1, NSAIDs reduce the mucus produced by the stomach and increase the likelihood of gastric ulcer formation. Additionally, NSAIDs are acidic, and increasing the amount of any acid in the stomach can result in promoting ulcer development. Potassium supplements are used to reduce the effects of hypertension, decrease the development of kidney stones, and treat hypokalemia. The various types of transporters and channels used to move potassium across cell membranes increase hydrogen being pumped, increasing gastric acid production and ulcer formation. Bisphosphonates are used to treat a variety of skeletal disorders that require inhibition of osteoclast activity. Nitric oxide (NO) has been shown to have a therapeutic effect on gastric ulcers, and some bisphosphonates have been shown to decrease the production of nitric oxide, resulting in increased damage to the gastric mucosa. Finally, doxycycline is a broad-spectrum tetracycline antibiotic that is typically used to treat anthrax poisoning, skin lesions, and sexually transmitted diseases. A harmful adverse effect of doxycycline is the formation of peptic and gastric ulcers related to the drug being highly acidic once it has dissolved.